New Mexico, 2013

Hail in New Mexico, August 7, 2013

August 7, 2013 · NWS ABQ · 5 events in 2 counties and zones

An upper level low pressure system over the Four Corners region interacted with a surface frontal boundary draped over northeastern New Mexico to produce strong to severe thunderstorms over Colfax and Union counties. The strongest storms produced gusty winds and nickel to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low pressure system over the Four Corners region interacted with a surface frontal boundary draped over northeastern New Mexico to produce strong to severe thunderstorms over Colfax and Union counties. The strongest storms produced gusty winds and nickel to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 11:02 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 7, 11:02 AM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1202 PM MDT WED AUG 7 2013

.AVIATION...
18Z TAF CYCLE
SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN THE EARLY MORNING
HOURS HAVE CONTINUED TO TREK NORTH NORTHEAST ACROSS WESTERN AREAS
OF THE STATE WITH ADDITIONAL DEVELOPMENT CENTRAL AND NORTH. TAF
LOCATIONS IN THE WEST HAVE MENTION OF VCTS AS THUNDERSTORMS ARE
ALREADY NEAR KGUP AND KFMN. KGUP HAS ALSO BEEN EXPERIENCING LOWER
CEILINGS WITH THIS ACTIVITY SO HAVE THAT TEMPO IN FOR NEXT FEW
HOURS. KABQ AS WELL AS KLVS LOOK LIKE THE NEXT IN LINE TO START
SEEING CONVECTIVE ACTIVITY IN THE NEXT HOUR TO TWO WITH KSAF TO
FOLLOW. WINDS EXPECTED TO BE GUSTY AND ERRATIC AT CENTRAL AND
NORTHERN LOCATIONS IN ASSOCIATION WITH SHOWER AND THUNDERSTORM
ACTIVITY THROUGH THE AFTERNOON. MVFR VISIBILITIES AND CEILINGS
POSSIBLE WITH PASSING SHOWER AND THUNDERSTORM ACTIVITY TODAY. STORMS
ARE EXPECTED TO CLEAR OUT AT ALL TAF LOCATIONS DURING THE LATE
EVENING INTO THE OVERNIGHT HOURS.

&&

.PREV DISCUSSION...1113 AM MDT WED AUG 7 2013...
INCREASED POPS AND QPF FOR REMAINDER OF MORN FROM MID RIO GRANDE
VALLEY WEST INTO NE CIBOLA...E MCKINLEY AND W SANDOVAL COUNTIES TO
ACCOUNT FOR RADAR TRENDS. ALSO BEEFED UP AFTN QPF MAINLY BETWEEN
NW PLATEAU AND E END OF UPPER RIO GRANDE VALLEY TO BETTER SUPPORT
FLASH FLOOD WATCH IN THOSE AREAS AND OF COURSE BECAUSE IT SEEMS
WARRANTED WITH SLOW APPROACH OF UPPER LOW. ALL THE CLOUD COVER
THOUGH IN VCNTY OF NW PLATEAU MAY HINDER AFTN CONVECTION SOMEWHAT
THERE HOWEVER. ALSO RAISED SOME 1ST PERIOD AFTN HIGHS A FEW
DEGREES IN ROUGHLY NE THIRD OF NM AND DID SOME SKY COVER TWEAKS AS
WELL TO GOOD PORTION OF FCST AREA. WILL KEEP FLASH FLOOD WATCH AS
IS FOR NOW.

43

.PREV DISCUSSION...320 AM MDT WED AUG 7 2013...
SFC BOUNDARY STRETCHING FROM CVS TO NEAR ANTON CHICO TO LVS AREA AND
RTN ATTM AND INDICATIONS ARE IT WILL CONTINUE TO MAKE PROGRESS WWD
BEFORE WASHING OUT.  MEANWHILE...UPPER LOW OVER EASTERN AZ TO MOVE
SLOWLY TO FOUR CORNERS BY EARLY AFTERNOON...WHILE ANOTHER SFC
BOUNDARY SHAPES UP OVER NE NM. SPC HAS DRAWN SLIGHT RISK FOR SVR
STORMS JUST TO THE EAST OF NE NM FOR LATER TODAY...AND HAVE NOT
MENTIONED SVR STORMS IN THE WX GRIDS. MAIN CONCERNS CONTINUE TO BE
THREAT FOR HEAVY RAIN AND RESULTING FLASH FLOODING TODAY AND
TONIGHT.

FORECAST STEERING FLOW AROUND 10 TO 20 MPH...WITH THE GFS
FASTER...SO STORMS SHOULDN/T SIT IN ONE PLACE FOR TOO LONG. DRY SLOT
SHOWING UP ON SATELLITE IMAGERY BUT PER SPORT CIRA LAYERED PW...IT/S
AOA 500 MB. ALSO STORMS FIRING SOUTH OF THE BORDER TO THE SOUTH AND
SOUTHEAST OF EPZ. SURFACE BOUNDARY TO PUSH SWD INTO THE EASTERN
PLAINS THIS EVENING...AND NAM SUGGESTS THERE COULD BE AN EAST WIND
INTO PORTIONS OF THE RGV LATER TONIGHT. WILL LEAVE FFA INTACT FOR
NOW BUT IT MAY NEED SOME TWEAKS SWD DEPENDING ON MORNING MODELS.
TEMPERATURES TODAY WILL BE WELL BELOW AVERAGE WEST OF THE CONTDVD
DUE TO CLOUDS/PCPN.

RAIN CHANCES FOCUSED ON THE CENTRAL AND EAST THURSDAY WITH ANOTHER
BOUNDARY POSSIBLY THURSDAY NIGHT. DEWPOINTS DRIER ESPECIALLY WEST OF
THE CONTDVD AND GUIDANCE CONSISTENT WITH RATHER LOW POPS THERE.
POTENTIAL FOR ANOTHER EAST WIND INTO THE RGV THURSDAY NIGHT/FRIDAY
HELPS SET UP A RETURN TO MORE NUMEROUS SHOWERS AND STORMS ESPECIALLY
LATER FRIDAY AND SATURDAY...WHEN HIGHER POPS SHIFT BACK TO THE WEST
AND NORTH. DOWNTICK IN CONVECTION APPEARS POSSIBLE NEXT WEEK AS
HIGH PRESSURE ALOFT BECOMES CENTERED OVER SRN NM AND WESTERLIES
PREVAIL OVER THE NORTH.

.FIRE WEATHER...
UPPER LEVEL DISTURBANCE OVER AZ IS EXPECTED TO CONTINUE SHEDDING
DECENT MOISTURE FIELD OVER PARTS OF WESTERN AND NORTHERN NM. A BACK
DOOR FRONT WILL THEN INVADE THE NORTHEASTERN QUADRANT OF NM LATE
THIS AFTERNOON AND INTO THE EARLY EVENING. THIS SHOULD SET THE STAGE
FOR AN ACTIVE THUNDERSTORM DAY...ESPECIALLY ACROSS THE NORTHERN TIER
OF NM WHERE CONTINUED POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL BE
HIGHEST. BREEZES WILL BE MODERATE TODAY OUTSIDE OF ANY GUSTY STORM
OUTFLOWS. MOISTURE/CLOUDS/PRECIP WILL KEEP TEMPERATURES BELOW
SEASONAL AVERAGES OVER MUCH OF THE FORECAST AREA...THE EXCEPTION
BEING THE EAST CENTRAL PLAINS. EXCELLENT RH RECOVERIES WILL GRACE
MUCH OF THE AREA TONIGHT...LIKELY HIGHEST IN THE NORTH AND EAST
WHERE WETTING RAIN AND HIGHER DEWPOINTS ASSOCIATED WITH THE FRONT
WILL BE FOCUSED.

SOME MID LEVEL AND BOUNDARY LAYER DRYING IS EXPECTED OVER THE
CENTRAL TO WESTERN ZONES ON THURSDAY...LIMITING STORMS AND RAISING
TEMPERATURES SLIGHTLY. STORMS WILL FOCUS OVER THE NORTH CENTRAL TO
NORTHEASTERN ZONES...BUT A CONSIDERABLY LESS ACTIVE DAY OVERALL. A
REINFORCEMENT TO THE BACK DOOR FRONT IS PROJECTED TO MOVE OVER THE
PLAINS AND POSSIBLY SEEP INTO THE RIO GRANDE VALLEY THURSDAY
NIGHT...BUT CONVECTION WILL LIKELY MUDDLE THIS PROGRESSION...MAKING
IT DIFFICULT TO GAGE GAP WIND POTENTIAL. WHILE MODELS MAY STRUGGLE
TO PINPOINT THE EXACT TIMING AND MANNER OF THIS FRONTAL
REINFORCEMENT...HIGHER DEWPOINTS SHOULD BE ADVECTED
WESTWARD...ALLOWING STORM CHANCES TO BEGIN RAMPING BACK UP OVER/NEAR
THE CONTINENTAL DIVIDE FRIDAY. MOISTURE WILL CONTINUE TO PUMP INTO
THE AREA FRIDAY NIGHT AND BY SATURDAY A ROBUST PLUME OF MONSOONAL
MOISTURE SHOULD BE SQUEEZED BETWEEN THE UPPER HIGH TO THE EAST AND
AN UPPER LOW OVER NORTHERN CA. THUS...IT STILL LOOKS TO BE AN ACTIVE
WEEKEND FOR STORMS OVER THE WESTERN TWO THIRDS OF NM.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ501-503-504-510>517-527-528-530-531.

&&
Hazardous weather outlook, Aug 7, 5:00 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED AUG 7 2013

NMZ501>540-081200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR ROUGHTLY THE
NORTHERN THIRD OF NEW MEXICO...WHERE POTENTIAL FOR LOCALLY HEAVY
RAIN COULD LEAD TO FLASH FLOODING. NORTHEAST NEW MEXICO AS WELL AS
RECENT WILD FIRE BURN SCARS WILL BE MOST SUSCEPTIBLE TO FLASH
FLOODING DUE IN PART TO ALREADY SATURATED GROUND FROM RECENT
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS WEST OF THE CONTINENTAL DIVIDE ARE EXPECTED TO DRY OUT
THURSDAY...WHILE THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND
NORTHEAST AND EAST CENTRAL PLAINS WILL BE THE FOCUS AREAS FOR HEAVY
RAINFALL FROM THUNDERSTORMS. THUNDERSTORMS...SOME WITH LOCALLY
HEAVY RAIN...WILL BECOME MORE NUMEROUS AGAIN OVER WESTERN AND
NORTHERN NEW MEXICO FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

In the hours before

Special weather statement, Aug 7, 11:20 AM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1220 PM MDT WED AUG 7 2013

NMZ515-528-071900-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-
1220 PM MDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLFAX COUNTY THROUGH 100
PM MDT...

AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR UTE PARK...OR ABOUT 27 MILES WEST OF
SPRINGER...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...PHILMONT SCOUT RANCH AND
CIMARRON.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3674 10501 3658 10472 3641 10506 3651 10518
TIME...MOT...LOC 1821Z 217DEG 9KT 3653 10504

CA
Special weather statement, Aug 7, 11:39 AM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1239 PM MDT WED AUG 7 2013

NMZ518-521>523-071915-
CENTRAL HIGHLANDS-ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-SANTA FE
METRO AREA-
1239 PM MDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANTA FE COUNTY THROUGH
115 PM MDT...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF STANLEY...OR ABOUT 16 MILES
NORTH OF MORIARTY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
SANTA FE COUNTY INCLUDING STATE ROAD 41.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3543 10609 3527 10580 3514 10605 3521 10619
TIME...MOT...LOC 1838Z 216DEG 13KT 3524 10606

SHY

The radar

The Pueblo radar (KPUX), 226 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Colfax

When
August 7, 12:04 PM MST to 12:10 PM MST
Where
Colfax County, Cimarron
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.510, -104.910

Quarter size hail reported at Ponil Campground.

Hail, Colfax

When
August 7, 12:04 PM MST to 12:15 PM MST
Where
Colfax County, Cimarron
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.510, -104.910

Law Enforcement reported nickel size hail.

Hail, Colfax

When
August 7, 12:15 PM MST to 12:20 PM MST
Where
Colfax County, 2.35 mi SSW of Cimarron
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
36.480, -104.930

NWS employee from neighboring office was hiking in the area and employees from the Philmont Scout Ranch reported hail the size of golfballs associated with this storm. Numerous tree branches downed across the ranch property.

Hail, Union

When
August 7, 4:35 PM MST to 4:40 PM MST
Where
Union County, 0.69 mi S of Sedan
Measured
0.88 in hail
Reported by
Public
Coordinates
36.140, -103.130

Nickel size hail in Sedan.

Hail, Union

When
August 7, 5:03 PM MST to 5:10 PM MST
Where
Union County, 0.56 mi E of Clayton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.450, -103.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458933, 460397, 460396, 458934, 458935.